Child Dies, 16 Hospitalised After Wrong Drug Is Given During Butebo Deworming Exercise

What the report says
A medical outreach in Butebo District has left one child dead and 16 others hospitalised after health workers reportedly gave the wrong medicine to children at Kabwangasi Health Centre III, according to Nile Post. The report says children were given carbamazepine, a drug used for epilepsy, instead of mebendazole, which is commonly used for deworming.
The incident occurred on Thursday during a health exercise involving about 25 children. Mbale Regional Referral Hospital said it received a two-year-old child in critical condition late that night, but the child died shortly after admission. Dr Julian Abeso, head of paediatrics at the hospital, said the child arrived unconscious and convulsing. She also said 16 other children were being treated, while the Pharmaceutical Society of Uganda indicated that more than 20 children may have been admitted.
The Pharmaceutical Society raised concern that this may be the second similar case in Butebo within seven months, and suggested the error may point to problems in medicine storage, labelling and verification before outreach activities. It also called for stronger supervision of medicines management, including pharmacist oversight during outreach programmes. The society urged health authorities to account for all affected children, preserve medicine samples and investigate the incident.
The Ministry of Health said it was establishing the circumstances of the case, including who conducted the outreach and how the wrong drug was administered. The episode highlights wider concerns about patient safety and medicines management in community health campaigns, especially in districts that may lack dedicated pharmacy staff.
Loading debate for this article…
Other publishers covering this story
No additional verified coverage is currently clustered with this report.

Child Dies After Epilepsy Drug Mix-Up During Butebo Deworming ExerciseNile Post
JMS Launches 10 AI-Powered Digital X-Ray Systems to Expand TB Screening in UgandaNile Post
Pharmaceutical Society Raises Alarm Over Repeated Medicine Mix-Ups After Child Dies, 20 Hospitalised in ButeboNile Post